Dec 5, 2000
My lover is trying to overcome fatigue. His CD4 is over 600, his viral load is undetectable, and his other labs are normal. It seems that he eats pretty healthy, and he has been tested for anemia. I would like any information anyone has regarding other possible causes of his fatigue. Thanks in advance. :)
Response from Dr. Frascino
Overcoming fatigue in the setting of HIV disease can be quite a challenge. Fatigue generally speaking is a subjective experience of low energy, weakness, and/or sleepiness that may affect daily activities. It's incredibly common in those of us with HIV disease. In fact, clinical trials have revealed it's our most common complaint. Discussing fatigue with your physician can also often be challenging especially when, as in your case, things appear to be going so well -- non-detectable viral load and good CD4 counts. Physicians are often so pressed for time these days they may seem a bit reluctant to evaluate you're a problem which to them does not appear to be all that significant. So don't be shy on insisting that the issue be discussed!
That said, what are some of the potential causes that you should consider? Well as it turns out the potential causes are indeed numerous and often it may be a combination of those causes that is ultimately responsible.
Rest, diet and exercise can play a significant role. Many of us who are HIV positive (as well as many who are not HIV positive) fail to get adequate amounts of rest and/or exercise and we often do not eat properly. With busy schedules it's often quite difficult to find time for exercise, eating well-balanced meals or even getting adequate amounts of sleep. This, of course, explains the astounding success of Starbucks. You mention that your partner eats pretty healthy. However, nutritional requirements often change due to a chronic infection like HIV. Consulting with an HIV knowledgeable nutritionist may be very enlightening and helpful!
Anxiety/depression is frequently associated with fatigue. Virtually all of us who are HIV positive have periods of feeling upset, worried, anxious or depressed. Psychological causes of fatigue in HIV-infected individuals are very treatable with counseling and/or medications.
Infections are often associated with fatigue -- for example cytomegalovirus, human herpes virus-6, MAC, TB, fungal infections, PCP and others. Fatigued individuals should pay close attention to any concurrent symptoms such as fever, cough, headaches etc. Of course, with your partners' high CD4 counts an opportunistic infection would be highly unlikely. So this would be pretty far down on the list of likely possibilities.
Hormonal imbalances can cause significant fatigue. Adrenal insufficiency results in inadequate production of adrenal hormones and can be caused by certain anti-HIV drugs, HIV infection itself, or by opportunistic infections such as CMV. Decreased testosterone levels are a very common occurrence in HIV positive men and can be associated with fatigue, decreased libido and other symptoms. Causes for decreased testosterone include drug side effects -- megace, ketoconazole ganciclovir and others. Other factors could include increased levels of cortisol an adrenal hormone that is produced in abundance during chronic infections as a normal body defense against stress. Low levels of thyroid hormone can also be associated with fatigue.
Medications whether HIV related or not can often have fatigue as a potential side effect.
Anemia, a decrease in red blood cells is one of the most common causes for fatigue in HIV infection. You were wise to have this checked out as a first line possibility. The causes of anemia include nutritional deficiencies -- iron, certain vitamins; anti-HIV drug induced -- particularly AZT; HIV related opportunistic infection -- MAC, parvovirus and others; and HIV itself -- this is termed anemia of chronic disease. All of us with HIV need to keep an eye on our hemoglobin levels.
So in your case what possible causes should be investigated first. You (as well as the rest of us) should take a critical look at your basic human requirements -- rest, diet and exercise. Lifestyle changes can be remarkably effective! Secondly, if you are male and haven't had your testosterone level checked that should also be done as part of an initial evaluation of fatigue. Thirdly, is there any chance anxiety or depression may be contributing? Fourthly, did the fatigue develop shortly after your partner began a new medication? Finally, even non-HIV related causes should be considered -- such as low thyroid.
Hope this gives you some direction. Write back if your still having trouble.
Happy (and hopefully peppy) Holidays,
could prilosec be making me anemic?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.